Hail, Weld
- When
- June 6, 3:57 PM MST
- Where
- Weld County, 7.37 mi E of Briggsdale
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.620, -104.180
Severe thunderstorms broke late in the evening, striking areas hardest from Denver southward. Locations impacted by the storms included but were not limited to: Aurora, Castle Rock, Centennial, Highlands Ranch, Lone Tree, Parker, Surrey Ridge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms broke late in the evening, striking areas hardest from Denver southward. Locations impacted by the storms included but were not limited to: Aurora, Castle Rock, Centennial, Highlands Ranch, Lone Tree, Parker, Surrey Ridge. The storms produced a barrage of large hail, damaging straight line winds, flash flooding and several short lived tornadoes. The hail ranged in size from 1 to 2 inches in diameter, and caused extensive damage to homes and automobiles. The hail inundated the roadways with several inches of hail in Douglas County. Consequently, snow plows had to be called out to clear the roadways. One tornado that touched down near Grover in Weld County ripped a tree from the ground and tossed it approximately twenty feet.
The combination of torrential hail and heavy rain produced flash flooding in parts of Elbert, Douglas and Arapahoe Counties, as thunderstorms brought up to 3.35 inches of rain to some areas within 90 minutes. In Aurora, Picadilly Road was closed from flooding north of 6th Avenue. A water rescue took place on South Gun Club Road in Arapahoe County, where floodwaters were rushing to depth of 3 feet. Flash flooding forced the closure of several streets and roads from Parker south to The Pinery, where the floodwaters inundated the roadway with up to 2 feet in several locations.
At Centennial Airport in Arapahoe County, a historic B-17 Flying Fortress suffered extensive damage as hailstones as large as ping pong balls hit the aircraft. Although the airframe itself did not require repair, the fabric-covered ailerons and elevators were extensively damaged. The hail came straight down and punched holes in the fabric-covered control surfaces. The plane landed just hours before the storm hit to participate in the weekend tour stop. Lightning struck two homes, one in Lakewood and the other in Parker. Straight line winds downed trees and power lines in Aurora. As a result, scattered electrical outages affect approximately five thousand residents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 6, 2:14 PM MST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 314 PM MDT WED JUN 6 2012 .SHORT TERM...SEVERE WEATHER STILL LOOKS ON TRACK WITH WELL DEFINED BOUNDARY ON RADAR AND SITUATED FROM SOUTHERN DOUGLAS COUNTY AND EXTENDED NORTHEAST THROUGH FAR SOUTHEAST WELD COUNTY. AHEAD OF THE BOUNDARY...SURFACE WINDS FROM THE SOUTHEAST AT 20-30KT WITH DEWPOINTS IN THE LOWER 50S. THIS BOUNDARY WILL PROVIDE THE CONVERGENCE AND NECESSARY SPARK FOR STORM IGNITION BY MID AFTERNOON. SURFACED BASED CAPES WILL BE IN THE 1000-2000J/KG AND CERTAINLY AMPLE SHEAR FOR SEVERED STORMS OVER THE NORTHEAST PLAINS THROUGH THIS EVENING. LATEST ACARS AND 19Z DEN SOUNDING SHOWS STILL A DECENT CAP AT 700MB. STILL WITH A FEW MORE DEGREES WARMING NEEDED TO BREAK CAP INTERACTIVE SOUNDING SHOWS 1600J/KG WITH A 85/45 PARCEL. THERE WILL BE A WEAK WAVE WHICH WILL BRUSH NORTHERN COLORADO TONIGHT AND KEEP SOME OF THE CONVECTION GOING WELL PAST MIDNIGHT. THERE IS STILL SOME LINGERING LOW LEVEL MOISTURE SO THERE IS SOME FOG POTENTIAL AND ALREADY COVERED IN GRIDS. FOR THURSDAY...ANOTHER DAY FOR THE POTENTIAL FOR SEVERE WEATHER BUT COOLER LOW LEVELS AND HIGHER STABILITY MAY KEEP STORMS AT BAY UNTIL AT LEAST AFTERNOON. IF STORMS GET GOING THEN CERTAINLY STORMS COULD BECOME SEVERE WITH SURFACE BASED CAPES AGAIN AROUND 2000J/KG AND SUFFICIENT SHEAR. .LONG TERM...NO CHANGE IN FORECAST REASONING OVER THE NEXT WEEK. MODELS CONTINUE SHOWING VERY WARM TEMPERATURES FOR THE FIRST HALF OF THE WEEKEND AND THEN A DRY...COOL FRONT MOVING ACROSS THE REGION SUNDAY. COOL TEMPERATURES BEHIND THE FRONT WILL CONTINUE THROUGH MONDAY WITH GRADUAL WARMING AFTER THAT. POPS WILL BE LOW ON FRIDAY AND SATURDAY AS DRY SOUTHWESTERLY FLOW ALOFT DOMINATES THE WEATHER PICTURE. 700 MB TEMPERATURES WILL ALSO WARM TO MORE THAN +15C FOR BOTH DAYS. MOST CONVECTION SHOULD BE CAPPED BY THE WARM TEMPERATURES AT MID-LEVELS. THE COLD FRONT DROPPING OVER THE REGION ON SUNDAY WILL BE ASSOCIATED WITH AN UPPER TROUGH MOVING OVER THE NORTHERN ROCKYS. MOISTURE WITH THE TROUGH IS FORECAST TO BE CONFINED TO MONTANA AND NORTHERN WYOMING. RELATIVE HUMIDITIES WITH THE INITIAL FRONT WILL BE LOW AS IT MOVES OVER NORTHERN COLORADO. THE FRONTAL BOUNDARY WILL MOISTEN SUNDAY NIGHT AND MONDAY AFTER THE FRONT MOVES EAST OF OUR AREA. FOR THE FIRST PART OF NEXT WEEK WE THEN RETURN TO ZONAL FLOW ALOFT AND SOUTHERLY FLOW AT LOW LEVELS WHICH WILL EVENTUALLY BRING MOISTURE AND INSTABILITY BACK TO NORTHEAST COLORADO. FOR NOW WILL JUST STICK WITH THE TYPICAL SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. && .AVIATION...THE SURFACE BOUNDARY IS NOW MOVING BACK TO THE NORTHWEST AND DEPENDING AND CURRENT TIMING WOULD BRING THE BOUNDARY BACK INTO DIA BETWEEN 22-23Z. MOSTLY LIKELY CONVECTION WOULD START BEFORE 22Z SO BEST STORMS WILL BE JUST EAST OF AN APA TO DEN LINE. CERTAINLY OUTFLOW AND REDEVELOPMENT WILL BRING SCATTERED THUNDERSTORMS TO ALL TERMINALS THROUGH THE EVENING. LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THE STRONGEST STORMS. ILS APPROACHES POSSIBLE WITH THUNDERSTORMS SURROUNDING THE AREA. LEFT IN THE VCFG FOR DEN AND BJC AS POTENTIAL IS THERE BUT LINGERING CLOUDS AND SE WINDS MAY KEEP IT OUT. AIRMASS IS INITIALLY MORE STABLE ON THURSDAY SO STORMS MAY BE LATER IN FORMING. && .HYDROLOGY...STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING AND CERTAINLY POTENTIAL FOR HEAVY RAIN WITH UP TO AN INCH RAINFALL IN LESS THAN AN HOUR. STORM MOTIONS WILL BE FROM THE SOUTHWEST TO NORTHEAST AROUND 10-15KT. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM....DANKERS AVIATION...ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT WED JUN 6 2012 COZ030>051-071700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1100 AM MDT WED JUN 6 2012 ...SEVERE STORMS POSSIBLE AFTER 2 PM OVER THE NORTHEAST PLAINS OF COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 2 AND 3 PM OVER THE NORTHEAST PLAINS OF COLORADO WITH THE INITIAL STORM DEVELOPMENT EXPECTED ALONG AND EAST OF LINE FROM ELBERT TO FORT MORGAN TO STERLING. THE STRONGEST STORMS WILL BE ALONG THIS LINE AND THEN EXPAND OVER THE REMAINDER OF THE PLAINS THROUGH THE EARLY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH DAMAGING WINDS TO 70 MPH. THERE IS ALSO A THREAT OF ISOLATED TORNADOES ALONG THE BOUNDARY AS STORMS BEGIN TO FIRE. THUNDERSTORMS WILL BE A BIT LATER AND NOT AS NUMEROUS FURTHER WEST ACROSS THE URBAN CORRIDOR...BUT THESE STORMS ALSO HAVE THE POTENTIAL TO BECOME SEVERE. FURTHER WEST IN THE MOUNTAINS AND ESPECIALLY WEST OF THE CONTINENTAL DIVIDE...A DRIER AIR MASS IS IN PLACE SO LITTLE OR NO ACTIVITY IS EXPECTED. EXPECT MAINLY GUSTY WINDS WITH THE ISOLATED SHOWERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY IT WILL BE A LITTLE COOLER ON THURSDAY BUT ENOUGH MOISTURE WILL REMAIN TO PRODUCE ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS FROM THE FRONT RANGE EASTWARD. SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE OVER THE NORTHEAST PLAINS. WARMER AND DRIER CONDITIONS WILL DEVELOP FRIDAY AND SATURDAY...WITH AN INCREASING WESTERLY FLOW ALOFT OVERHEAD. IT WILL BE BREEZY...HOT AND DRY ON SATURDAY AHEAD OF AN APPROACHING COLD FRONT. THE FIRE DANGER WILL INCREASE ESPECIALLY OVER THE FOOTHILLS AND THE PALMER DIVIDE. IT WILL BE COOLER SUNDAY THROUGH TUESDAY WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM THIS AFTERNOON AND EVENING OVER THE NORTHEAST PLAINS. THE MAJORITY OF THE SEVERE STORMS ARE EXPECTED EAST OF THE DENVER AREA. SWE/TCD
The Cheyenne radar (KCYS), 79 km away, was scanning. The volume nearest the first event began at 22:58 UTC.
26 hail, 7 tornado, 3 flash flood, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.
A small landspout touched down north of Denver International Airport but did no damage.
A tornado touched down a ripped a small tree from the ground and threw it a distance of 20 feet.
A small tornado touched down but did no damage.
A small tornado touched down but did no damage.
A small tornado touched down but did no damage.
A small tornado touched down but did no damage.
Flash flooding forced the closure of Quincy Road; South Gun Club Road, between East Exposition Avenue and East Alameda Avenue; South Picadilly Road, between State Highway 30 and East 6th Avenue; and County Road 50, between Delbert Road and County Road 17.
Several roads were washed out from The Pinery to 3 miles west of The Pinery.
A small tornado touched down but did no damage.
Lightning struck a home and damaged the attic.
A B-17 was extensively damaged by hail.
Heavy rain allowed Plum Creek to exceed flood stage by nearly a foot at Sedalia which resulted in lowland flooding.
Lightning struck a home in Lakewood and caused extensive electrical damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387735, 387761, 387736, 387737, 387738, 387762, 387739, 387740, 387741, 387742, 387765, 387764, 387767, 387743, 387763, 391035, 387749, 387748, 391034, 387747, 387768, 387753, 387746, 387766, 387745, 391030, 387744, 387750, 387752, 387751, 387754, 387757, 391212, 387756, 387755, 391032, 387758, 387759, 387760.